Louisiana, 2001

Hail and Damaging Winds in Louisiana, June 21, 2001

June 21, 2001 · NWS JAN · 7 events in 3 counties and zones

5 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 21, 1:30 PM CST, 1 hour earlier.

Area forecast discussion, Jun 21, 1:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU JUN 21 2001

AN ACTIVE WEATHER SITUATION IS OCCURRING ACROSS MUCH OF THE AREA AT
THIS TIME. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
THE SOUTHERN HALF OF THE FORECAST AREA...MAINLY SOUTH OF INTERSTATE
20. ADDITIONAL THUNDERSTORM ACTIVITY IS APPROACHING NORTHWESTERN
PORTIONS OF THE FORECAST AREA FROM THE NORTHWEST. THESE STORMS ARE
FORMING IN ADVANCE OF A FRONTAL SYSTEM THAT IS APPROACHING
NORTHWESTERN MISSISSIPPI AND SOUTHEASTERN ARKANSAS AT THIS TIME
(AROUND 1400L). A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT IN EXTREME NORTHERN SECTIONS OF THE FORECAST
AREA (NORTH OF A CROSSETT...ARKANSAS TO GREENWOOD TO COLUMBUS LINE)
THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS WILL ALSO BE
POSSIBLE INTO THE EARLY EVENING HOURS IN MUCH OF CENTRAL AND
SOUTHERN MISSISSIPPI AS THE WIDESPREAD CONVECTIVE ACTIVITY OCCURS.

THE SURFACE FRONTAL SYSTEM WILL BE SLOW TO MOVE OUT OF THE EAST
CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA ON FRIDAY. WILL
GRADUALLY DECREASE THE POPS FROM THE NORTHWEST TO THE SOUTHEAST FROM
TONIGHT THROUGH FRIDAY. WILL KEEP SLIGHT CHANCE POPS IN THE EXTREME
SOUTHEAST ZONES FOR FRIDAY EVENING IN CASE SOME RAINFALL ACTIVITY
LINGERS THERE AS PER NGM GUIDANCE. HOWEVER...ETA AND AVN GUIDANCE
HAS THE DRY AIR IN PLACE ACROSS THE ENTIRE FORECAST AREA BY FRIDAY
EVENING. THEN...THE ENTIRE AREA SHOULD BE DRY AND LESS HUMID ON
SATURDAY.

FOR TEMPERATURES...THIS COLD FRONT WILL BRING IN UNSEASONABLY COOL
AND DRY AIR TO THE REGION FROM FRIDAY THROUGH SATURDAY NIGHT. EXPECT
MORNING LOWS TO GET INTO THE LOWER 60S FOR SUNDAY AND MONDAY MORNING
AS FAR SOUTH AS NATCHEZ AND HATTIESBURG. A FEW LOCATIONS IN CENTRAL
AND NORTHERN MISSISSIPPI...NORTHEAST LOUISIANA...AND SOUTHEAST
ARKANSAS COULD EVEN SEE LOWS IN THE UPPER 50S ON SUNDAY MORNING.
WILL STAY CLOSEST TO AVN'S SLIGHTLY WARMER NUMBERS THROUGH SUNDAY
MORNING.

IN THE EXTENDED...
AFTER A COUPLE OF DRY DAYS (SUNDAY AND MONDAY) EXPECT THE LOW TO MID
LEVEL MOISTURE TO INCREASE FROM THE SOUTH BY TUESDAY INTO MUCH OF
THE FORECAST AREA. WILL ADD CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS FOR ALL BUT MOST NORTHWESTERN ZONES FOR TUESDAY
WITH CHANCE OF RAIN FOR ENTIRE FORECAST AREA BY WEDNESDAY FOR
TYPICAL AFTERNOON AND EVENING SUMMER THUNDERSTORMS. A RETROGRADING
500 MB TROUGH WILL HELP TO ADD TO THE GENERAL INSTABILITY ACROSS THE
REGION FOR MUCH OF THE EXTENDED PERIOD AS PER MRF AND UKMET MODEL
GUIDANCE.

JAN 068/086 061/088 6200
MEI 069/086 060/087 63-0

.JAN...
MS...NONyE.
LA...NONE.
AR...NONE.

15

In the hours before

Special weather statement, Jun 21, 11:03 AM CST, 3 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1203 PM CDT THU JUN 21 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST
ARKANSAS AND NORTH MISSISSIPPI THIS AFTERNOON AND EARLY
EVENING...ALONG AND NORTH OF A CROSSETT ARKANSAS TO LEXINGTON TO
COLUMBUS LINE. DAMAGING WINDS AND LARGE HAIL ARE THE THREAT WITH
THESE STORMS.

THE AIRMASS ACROSS THE LOWER MISSISSIPPI VALLEY IS VERY MOIST AND
UNSTABLE TODAY. A BOUNDARY PRODUCED BY THUNDERSTORMS OVER CENTRAL
ARKANSAS WILL MOVE INTO SOUTHEAST ARKANSAS AND NORTHWEST
MISSISSIPPI BY EARLY AFTERNOON AND CAUSE THE DEVELOPMENT OF
THUNDERSTORMS. THESE STORMS WILL SPREAD INTO NORTHEAST
MISSISSIPPI BY LATE AFTERNOON. DUE TO THE STRONG INSTABILITY OVER
THE AREA...A FEW OF THESE STORMS MAY BECOME SEVERE DURING THE
AFTERNOON AND EARLY EVENING HOURS.

ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED OVER SOUTHEAST
ARKANSAS AND NORTH MISSISSIPPI THIS AFTERNOON.

ACROSS NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN
MISSISSIPPI...DAYTIME HEATING WILL RESULT IN THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS. WHILE THESE STORMS ARE NOT EXPECTED TO
BE SEVERE...WIND GUSTS TO 45 MPH AND SMALL HAIL WILL OCCUR WITH
THE STRONGEST STORMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATEHER OUTLOOK.
Local storm report, Jun 21, 11:46 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1246 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCAToION....

1241 PM    BRANDON                   MS   0.75 INCH HAIL
06/21/01   RANKIN                         REPORTED BY EOC
Special weather statement, Jun 21, 12:23 PM CST, 2 hours 7 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
123 PM CDT THU JUN 21 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER ALL OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI THE REMAINDER OF THIS AFTERNOON INTO THE
EARLY EVENING.

THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
STRAIGHTLINE WINDS WITH LARGE HAIL ALSO POSSIBLE. THE TORNADO
THREAT IS MINIMAL AT THIS TIME.

ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND INTO PORTIONS OF
CENTRAL MISSISSIPPI LATER TODAY.

...FLOODING...
LOCALIZED RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE THROUGH
THE EVENING HOURS ACROSS PORTIONS OF EXTREME SOUTHEAST ARKANSAS,
NORTHEAST LOUISIANA...INTO CENTRAL MISSISSIPPI AS SHOWERS AND
THUNDERSTORMS DEVELOP AND MOVE EAST ACROSS THE REGION. THE
POTENTIAL FOR SMALL STREAM FLOODING, STREET FLOODING, AND
FLOODING OF RAVINES AND LOW LYING AREAS IS POSSIBLE, BUT NOT
EXPECTED TO BE WIDESPREAD AND TO BE VERY LOCALIZED.

THE AIRMASS ACROSS THE LOWER MISSISSIPPI VALLEY IS VERY MOIST AND
UNSTABLE TODAY. A BOUNDARY PRODUCED BY THUNDERSTORMS OVER CENTRAL
ARKANSAS CONTINUES TO MOVE INTO SOUTHEAST ARKANSAS AND NORTHWEST
MISSISSIPPI AS OF EARLY AFTERNOON AND WILL HELP INITIATE STRONG
TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF IT. THESE STORMS WILL
SPREAD INTO NORTHEAST LOUISIANA INTO CENTRAL AND EASTERN
MISSISSIPPI THROUGH THE EVENING HOURS. DUE TO A VERY UNSTABLE AND
MOIST AIRMASS IN PLACE, A FEW STORMS MAY BECOME SEVERE ALOQNG WITH
LOCALIZED HEAVY RAINFALL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jun 21, 1:17 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0210 PM    3 S RALEIGH               MS   0.75 INCH HAIL
06/21/01   SMITH                          DIME SIZE HAIL WAS
                                          REPORTED BY CD DIRECTOR
Local storm report, Jun 21, 1:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0245 PM    5 N BAY SPGS              MS   WIND DAMAGE
06/21/01   JASPER                         C.D. REPORTED TREES
                                          DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Morehouse

When
June 21, 2:30 PM CST
Where
Morehouse County, Countywide
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.800, -91.783

Numerous trees and several power lines were blown down across the parish.

Thunderstorm Wind, East Carroll

When
June 21, 4:55 PM CST to 5:30 PM CST
Where
East Carroll County, Lake Providence
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
32.800, -91.183

Numerous trees, large limbs, and power lines were blown down in and around the town of Lake Providence.

Thunderstorm Wind, West Carroll

When
June 21, 6:12 PM CST
Where
West Carroll County, Epps
Measured
60 kt (69 mph)
Reported by
AIRPLANE PILOT
Coordinates
32.600, -91.483

The pilot of a crop duster airplane on the ground near Epps recorded wind speeds of up to 70 mph.

Hail, West Carroll

When
June 21, 6:12 PM CST
Where
West Carroll County, Epps
Measured
0.75 in hail
Reported by
AIRPLANE PILOT
Coordinates
32.600, -91.483

Thunderstorm Wind, East Carroll

When
June 21, 6:15 PM CST
Where
East Carroll County, 15 mi SW of Lake Providence
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.650, -91.367

A few trees were blown down near the community of Monticello.

Hail, Morehouse

When
June 21, 7:10 PM CST
Where
Morehouse County, Bastrop
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.783, -91.900

Thunderstorm Wind, Morehouse

When
June 21, 7:30 PM CST to 7:45 PM CST
Where
Morehouse County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.800, -91.783

Large tree limbs were blown down in various parts of the parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5250597, 5250672, 5250674, 5250675, 5250673, 5250676, 5250677.